Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

March 18, 2006Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2006, 9:07 PM CST for Reagan County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2006, 9:07 PM CST (03:07 UTC)
Expired
Mar 18, 2006, 9:45 PM CST
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 9:35 PM CSTHAIL 119 Ne Stiles, TXQUARTER SIZE HAIL COVERING THE GROUND WITH A DURATION OF ABOUT 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 7:13 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 190308
SVRMAF
TXC383-190345-
/O.NEW.KMAF.SV.W.0009.060319T0307Z-060319T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 945 PM CST

* AT 907 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STILES...OR 21 MILES NORTH OF BIG LAKE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHEASTERN REAGAN COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3160 10173 3130 10176 3143 10130 3164 10130
      3165 10154

$$
2 follow-up statements
000 
WWUS54 KMAF 190321
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CST SAT MAR 18 2006

TXC383-190345-
/O.CON.KMAF.SV.W.0009.000000T0000Z-060319T0345Z/
REAGAN TX-
920 PM CST SAT MAR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR NORTHERN REAGAN COUNTY...

AT 915 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES EAST OF NORTH REAGAN FIRE STATION...OR ABOUT 22 MILES SOUTH OF
GARDEN CITY...MOVING EAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... 
THE INTERSECTION OF FM 1357 AND FM 33...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3160 10173 3130 10176 3143 10130 3164 10130
      3165 10154

$$
000 
WWUS54 KMAF 190342
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CST SAT MAR 18 2006

TXC383-190352-
/O.EXP.KMAF.SV.W.0009.000000T0000Z-060319T0345Z/
REAGAN TX-
942 PM CST SAT MAR 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REAGAN COUNTY EXPIRES
AT 945 PM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

AT 942 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING IS EXITING
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3160 10173 3130 10176 3143 10130 3164 10130
      3165 10154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:06 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 18, 8:06 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CST SAT MAR 18 2006

.UPDATE...
UPDATED THE FORECAST TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH #94.
NO OTHER CHANGES AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

     HIGH WIND WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM 6 AM CST MONDAY TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...AND VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
     GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 6 AM CST MONDAY TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
     GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Mar 18, 3:32 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CST SAT MAR 18 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
332 PM CST SAT MAR 18 2006 /232 PM MST SAT MAR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE
FORECAST AREA TONIGHT BEFORE MIDNIGHT. AREAS OF HIGHEST RISK WILL
BE ALONG AND EAST OF AN ARTESIA...TO ORLA...TO ALPINE...TO
MARATHON LINE. MAIN RISK ASSOCIATED WITH ANY THUNDERSTORM
DEVELOPMENT TONIGHT WILL BE HAIL. THESE THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY FOR
A LARGE PORTION OF THE FORECAST AREA. HAIL AND STRONG WINDS WILL BE
THE PRIMARY THREAT ALONG AND EAST OF AN ARTESIA...TO ORLA...TO
ALPINE...TO MARATHON LINE. ANY THUNDERSTORMS THAT DEVELOP WILL
ALSO BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

HIGH WINDS WINDS WILL ALSO BE A CONCERN FOR BOTH THE GUADALUPE
MOUNTAINS AS WELL AS THE HIGHER ELEVATIONS /ABOVE 6000 FEET/ IN THE
DAVIS MOUNTAINS ON SUNDAY AND MONDAY. EXPECT WESTERLY WINDS OF 30
TO 45 MPH WITH GUSTS TO NEAR 60 MPH POSSIBLE. THIS WILL MAKE
DRIVING CONDITIONS HAZARDOUS ESPECIALLY FOR THOSE IN HIGH PROFILE
VEHICLES.

IN ADDITION...FIRE WEATHER CONCERNS WILL BE ELEVATED FOR
SOUTHEASTERN NEW MEXICO...PORTIONS OF THE UPPER TRANS PECOS...AND
THE MARFA PLATEAU. WINDY CONDITIONS ALONG WITH LOW RELATIVE HUMIDITY
VALUES AND WARM TEMPERATURES WILL CONTRIBUTE TO HIGH FIRE DANGER
IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS
EVENING AND AGAIN ON SUNDAY FOR SEVERE WEATHER ASSISTANCE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 7:14 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CST SAT MAR 18 2006

TXZ050-060-061-067-068-075-190215-
ANDREWS-WINKLER-ECTOR-WARD-CRANE-PECOS-
714 PM CST SAT MAR 18 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...CRANE...EASTERN
WARD...EASTERN WINKLER...ECTOR AND NORTH CENTRAL PECOS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 16 MILES SOUTHWEST OF
FRANKEL CITY TO 22 MILES SOUTHWEST OF IMPERIAL AT 714 PM CST...MOVING
EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...STRONG WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Mar 18, 7:52 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CST SAT MAR 18 2006

TXZ051-062-069-190245-
MARTIN-MIDLAND-UPTON-
752 PM CST SAT MAR 18 2006

...SIGNIFICANT WEATHER ALERT...

THIS IS A SIGNIFICANT WEATHER ALERT FOR MARTIN...MIDLAND...AND UPTON
COUNTIES.  A LINE OF STRONG THUNDERSTORMS IS CURRENTLY MOVING
THROUGH ANDREWS...ECTOR...AND CRANE COUNTIES AND AFFECTING THE CITY
OF ODESSA.  THIS LINE IS TRACKING TO THE EAST AT 50 MPH.  THESE
STORMS HAVE HAD A HISTORY OF PEA SIZE HAIL AND 40 MPH WIND GUSTS.
IF YOU ARE IN THE PATH OF THESE STORMS...PLEASE TAKE COVER AND STAY
ALERT TO THE LATEST NATIONAL WEATHER SERVICE SEVERE WEATHER
STATEMENTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.
Special weather statement, Mar 18, 8:27 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 PM CST SAT MAR 18 2006

TXZ052-063-070-190330-
HOWARD-GLASSCOCK-REAGAN-
827 PM CST SAT MAR 18 2006

...SIGNIFICANT WEATHER ALERT...

THIS IS A SIGNIFICANT WEATHER ALERT FOR HOWARD...REAGAN...AND
GLASSCOCK COUNTY.  A LINE OF STRONG THUNDERSTORMS IS PRESENTLY
MOVING THROUGH MARTIN...MIDLAND...AND UPTON COUNTIES.  LATEST
REPORTS RECEIVED FROM THE CORNER OF GARFIELD AND WADLEY IN MIDLAND
INCLUDED VERY HEAVY RAINFALL WITHIN MINUTES...COPIOUS AMOUNTS OF PEA
SIZE HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... AND GUSTY WINDS.
THESE STORMS REMAIN ON AN EASTWARD TRACK AT ABOUT 50 MPH.  CITIES IN
THE PATH OF THESE STORMS INCLUDE... BIG SPRING... STILES... AND
GARDEN CITY.  MOTORISTS ON INTERSTATE 20 SHOULD BE CAUTIOUS AND SLOW
DOWN IF HEAVY RAINS ARE ENCOUNTERED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:55 AM CSTHigh Wind WarningMAF37 hr
Mar 19, 8:33 AM CSTDense Fog AdvisoryMAFBorden, Glasscock, Howard, Martin, Midland, Mitchell and 3 more2 hr
Mar 19, 4:20 PM CSTSevere Thunderstorm WarningMAFPecos25 min
Mar 19, 4:50 PM CSTSevere Thunderstorm WarningMAFReagan40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.